Health & Support
Moderators: bierorama, ksylvan, nycgirl, autopilotfrank193, peaches0405


medication weight gain. Depakote and Depression


Quote  |  Reply
I was prescribed Depakote as a mood stabilizer. In effect, I gained about 15 pounds. Depression from weight gain led to another 15 pounds from overeating out of comfort. I am a young woman who before taking medication was very fit and muscular. All of that is buried under what feels like a suit. This weight gain was so rapid. It was two months and I was thirty pounds heavier.  Has anyone had the experience of gaining from prescribed drugs and then losing it? Thanks
Edited Jul 31 2007 04:26 by united2gether
Reason: clarified topic in title. Moved to Health & Support forum
8 Replies (last)
Depakote is notorious for doing this.  Saw this happen all the time when I worked at a psych hospital.

There are so many anti-seizure meds used as mood stabilizers and in chronic pain management.  The first thing I would do would be to try a different drug.

Of the online sources I have consulted, 50% discontinue Depakote because of weight gain.  For those who must be on this drug, the only answer is calorie counting and increasing exercise.

Recent CE article
Many medications can have a weight gain effect and many make you hungrier.

I would talk to your doctor next time, there may be alternatives you can try.

I have used depakote before and I hated it. Many of the newer drugs aren't as bad as the older ones as far as weight issues.

A doctor who knows you well is the best place to get advice on that. If you can, working with a dietician and getting exercise can also help alleiviate both the weight issues adn the depression.

Easier said than done I know, but it beats feeling depressed and over weight.
Well, I've had the experience of gaining from prescribed drugs, but I have yet to lose it. I can sympathize with you completely. I was also fit before the drugs and now am way overweight. It's very hard to deal with. People think you have "let yourself go". I wish you the best and hope you find what works for you.

Elisheva
I'm on Depakote myself for Epilepsy, and have been for quite a number of years.  It definately will play around with one's weight.  It also causes hair loss, which is depressing, but that's another story.  Strangely enough, it doesn't always make me really hungry, sometimes I hardly eat anything it seems, but yet I never get down to my ideal weight.  I probably just need more exercise.
Ditto, chuckiec.  Totally depressing when I had to go back on Depakote after other drugs failed.  On Felbatol, I weighed 130, fairly normal for me.  I now weigh 158.  I decided this weekend that if that extra weight can be lost, I'm going to lose it.  Found this site, so I hope it keeps me motivated!

As for the hair loss, if you haven't yet, take zinc and selenium.  It can help that problem. (Straight from my husband the neurologist's mouth.)

Now excuse me while I go for a walk....
I was taking a medication for Crohn's Disease and it made me gain 10 pounds in 1 week! I freaked out. I tried this suppliment called Caletrin. You take it right before you go to bed and drink lots of water during the day. It is a weight loss suppliment, but it doesn't react with any medications and it doesn't have any side effects. I have tried a couple of different ones and they all made me sick, so I was a little worried about trying it, but it actually gave me more energy during the day. What it does is burn fat the first 90 mins of sleep and it trains your body to do so. If you take it for 3 months it usually trains your body enough so you don't have to take it anymore. When I started it I lost the 10 pounds in 2 weeks. Now I have stayed the same for a while so I don't know how well it works when you hit a block, but it did help with the weight that I gained really fast from the medication. I hope that helps. Just google it and you'll find lots of info.
I became depressed a few years ago and gained 115 pounds from the medications. I finally went to a new doctor explained that the weight gain had to stop and I would not take AD that caused weight gain. Maybe I am lucky but we switched my meds and I lost 15 pounds in two weeks, still a long way to go. Of course now I exercise and am able to control my appetite so that I eat much more healthier.
How bad is your condition and how has Depakote worked? I'm assuming you are taking it for bipolar? Talk to your doctor about switching the meds and be honest about your anger with the weight gain.
Let me know if I can help you more.

Mike

About three years ago- I was placed on this drug. I was placed on it due to the hospital putting me into the CRAZY HOUSE for healing. Because with the disease that I have it is very hard for me to heal. I am also on Methadone as well. I am still taking that drug though. I have to take 30 mg three times a day. With the EVIL drug is what I call it they had me taking 1500mg which was 12 pills at one time. I was taking that two times a day. In no time at all I was putting on the weight. I went into that place at 92 pounds went out at 145 pounds I had to still take the drug until the doctor said I could stop which was within a month in that month though, it put me up too 210 pounds. I was like "OMG- I cannot take this I hate it" I did get to lose 50 pounds of it. That is all I have lost within two years. I have been trying so hard. I cannot lose it. I did not eat anymore than I ever did taking this drug. Other people say they eat a lot more then they have. I did not though I am the type who really does not care for food. I still do not eat anymore than I have. All I do is workout more than I have ever done and I really do not even eat all that much. I am not able to get back down to where I was and I really wish I would be able too. I hear that if you put on the pounds from this EVIL drug that you are unable to drop the weight that you put on from it. Who knows though. I would not have gain 50 pounds on my own though from what I lost seeing that I do not even eat all that much. I worked so hard to get down to a size 0- I am not very upset and I hate it and I really hope you will be able to have better luck on getting back to where you were at.

8 Replies
Advertisement
Advertisement